From South Africa:
This weekend my 10 year old son had 3+ ketones in his urine and he also had a stomachache. I gave him more insulin as normal, let him have a lot of water or cold drink to drink and tested his sugar levels very often. After about two days his urine was clean. Was I wrong in doing so or do you think I had to take him to hospital? His sugar levels were not exceptionally high.
Ketones are produced when the body is breaking down fat to obtain calories for the body. Ketones can occur in children and adults with stomach viruses even if they do not have diabetes if they are not able to eat (or keep down) enough calories and fluid to meet their daily requirements when they are sick.
In people without diabetes who have a stomach virus, the blood sugar remains normal (or can even go low in young children) even when ketones are present in the urine. When a child with diabetes gets sick with a stomach virus, they may also break down fat and make ketones if they aren't able to eat enough calories and are becoming dehydrated. They can also produce ketones because the illness raises the need for insulin, and if the person with diabetes isn't getting enough insulin the blood sugar may go high and ketones will be produced. Either one or both of these causes of ketone production can be present in children with diabetes when they are sick. If the blood sugar is high and ketones are present, extra insulin is necessary to stop the ketone production and lower the blood sugar. If the blood sugar is normal or low, and ketones are present, extra calories and liquid are necessary, but extra insulin is not necessary unless the blood sugar starts to increase.
It is important if your child is sick and spilling ketones to be in close contact with his physician to help adjust his food and insulin according to what his blood sugars and urine ketone tests show. Usually the situation can be managed at home with frequent blood sugar monitoring, frequent small sips of clear fluids containing sugar such as regular soda or apple juice if the child is nauseous or vomiting (and not eating regular food), and extra insulin if the blood sugar increases.
If the child is unable to take any fluids at all, and develops signs of dehydration, or if the blood sugar cannot be kept out of the low or very high range, he may need treatment with IV fluids and/or IV insulin either in the emergency room or in the hospital. Early contact with your child's own physician is crucial to successfully manage the situation at home, or come to the hospital or emergency room before the situation becomes dangerous. In the era of home blood glucose monitoring, beepers, and phones, severe ketoacidosis is almost always preventable in someone who already knows they have diabetes!
Even if ketones develop in the urine, early treatment should prevent severe ketoacidosis and its rare, but serious complications from developing.
Original posting 28 Feb 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.